NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

How should a rectal suppository be inserted?

  1. APast the internal sphincter, against the rectal wall
  2. BAfter the patient has stood up and bent forward
  3. CJust inside the anus, without passing the sphincter
  4. DInto the middle of the stool in the rectum so it softens it
2.Nursing fundamentalsHard

Which sequence of steps is correct when taking off personal protective equipment?

  1. AGloves, then eye protection, then gown, then mask
  2. BGown, then mask, then gloves, then eye protection
  3. CEye protection, then mask, then gown, then gloves
  4. DGloves, then mask, then gown, then eye protection
3.Infection control & patient safetyMedium

A new antibiotic is prescribed for a patient. What should the nurse check before giving the first dose?

  1. AOnly the patient’s blood pressure and pulse before giving the drug
  2. BThe patient’s allergies, by checking the record and asking the patient
  3. COnly the time of the patient’s last meal and drink
  4. DThe patient’s preferred pharmacy
4.Infection control & patient safetyHard

A bag of chemotherapy drug leaks onto the floor. What is the first step?

  1. ALeave it to dry, then clean it up at the end of the shift
  2. BPut on the spill kit’s protective equipment and contain the spill
  3. CAsk the cleaner to mop it up with the usual mop
  4. DWipe it up quickly with paper towels and bare hands
5.Prioritization & delegationMedium

A patient at 35 weeks of pregnancy with high blood pressure calls the clinic. Which symptom needs urgent assessment?

  1. ANeeding to pass urine more often
  2. BBackache after a long walk
  3. CA severe headache with blurred vision
  4. DMild ankle swelling at the end of the day
6.Prioritization & delegationHard

A nurse is supervising a new nursing assistant. When should the nurse check the assistant’s work most closely?

  1. AOnly when the assistant asks for help with a task they find difficult
  2. BOnly at the end of the shift, when the documentation is reviewed
  3. CWhen the assistant is new to the task or the patient is less stable
  4. DNever, because the assistant holds a certificate for the role
7.Clinical nursingMedium

Which rule is essential for safe use of patient-controlled analgesia (PCA)?

  1. AThe nurse should press it every hour
  2. BThe button should be pressed before each meal
  3. CRelatives should press it while the patient sleeps
  4. DOnly the patient should press the button
8.Clinical nursingHard

A patient with a small leg wound has severe pain out of proportion to the skin changes, rapidly spreading redness and signs of sepsis. What should be suspected?

  1. ANecrotising fasciitis
  2. BA superficial bruise
  3. CAn allergic reaction to the dressing
  4. DSimple cellulitis that will settle with oral antibiotics
9.Lab values & electrolytesMedium

A patient with acute pancreatitis has muscle twitching and numbness around the mouth. Which laboratory value should the nurse check?

  1. ASerum calcium
  2. BSerum sodium
  3. CSerum chloride
  4. DSerum amylase
10.Lab values & electrolytesHard

A patient has painless jaundice, itching, dark urine and pale stools. ALP is markedly raised, conjugated (direct) bilirubin is high and ALT is only mildly raised. What is the most likely cause?

  1. AGilbert syndrome, a harmless inherited bilirubin disorder
  2. BIncreased breakdown of red blood cells (hemolytic anemia)
  3. CBlockage of bile flow, for example by a tumor in the bile duct
  4. DAcute viral hepatitis with widespread liver cell damage
11.PharmacologyMedium

Typical antipsychotics such as haloperidol work mainly by blocking:

  1. ADopamine D2 receptors
  2. BGABA-A receptors
  3. CSerotonin reuptake
  4. DAcetylcholinesterase
12.PharmacologyHard

A man taking doxazosin for hypertension starts sildenafil for erectile dysfunction. What is the main risk?

  1. ABronchospasm
  2. BSymptomatic low blood pressure and fainting
  3. CHyperkalaemia
  4. DSevere hypertension and a pounding headache
13.Med-surg: cardiovascular & respiratoryMedium

Which skin changes around the ankles are typical of chronic venous insufficiency?

  1. AA cold, white foot with no pulse
  2. BA sharply defined red patch with fever
  3. CBrown staining, swelling and dry, itchy skin
  4. DPale, shiny, hairless skin with weak pulses
14.Med-surg: cardiovascular & respiratoryHard

A patient with COPD is breathless with SpO₂ 84% on air. A blood gas shows pH 7.30 and a raised PaCO₂ despite optimal medical treatment. Which treatment is likely to be considered?

  1. AIV sedation to slow the breathing rate
  2. BStopping the nebulised bronchodilators
  3. CNon-invasive ventilation (NIV)
  4. DHigh-concentration oxygen by non-rebreather mask
15.Med-surg: neuro, endocrine & renalMedium

A patient has acute glomerulonephritis with oedema and high blood pressure. Which nursing care is most appropriate?

  1. AMonitor BP, fluid balance and daily weight
  2. BCheck the weight once a week
  3. CEncourage a high-salt diet to balance the fluids
  4. DGive large amounts of IV fluid
16.Med-surg: neuro, endocrine & renalHard

Why might a frail 88-year-old with type 2 diabetes have a less strict HbA1c target?

  1. ATo reduce the risk of hypos, falls and confusion
  2. BBecause diabetes cannot damage older people
  3. CBecause older people cannot use any glucose medicines
  4. DTo save money on blood tests and drugs
17.Med-surg: GI, perioperative & oncologyMedium

A patient is starting regular oral morphine. Which bowel advice is most appropriate?

  1. AStart a regular laxative at the same time
  2. BTake a bulk-forming laxative only with very little water
  3. CWait until there has been no stool for a week
  4. DStop eating fibre completely
18.Med-surg: GI, perioperative & oncologyHard

Two days after a PEG insertion, a patient reports pain on feeding, and feed is leaking around the site. What should the nurse do?

  1. AGive the next medicines through the tube as usual
  2. BContinue feeding and apply a thicker dressing
  3. CIncrease the feed rate to improve nutrition
  4. DStop the feed at once and seek urgent medical advice
19.Maternity & obstetric nursingMedium

A woman at 18 weeks asks about safe exercise. Which advice is correct?

  1. AModerate exercise like walking or swimming is encouraged
  2. BExercise should be stopped completely during pregnancy
  3. CContact sports and scuba diving are safe if she did them before
  4. DExercise lying flat on her back is best after 20 weeks
20.Maternity & obstetric nursingHard

A woman has had a large postpartum haemorrhage and is receiving several units of blood. Which other complication should the nurse watch for?

  1. AHypertension caused by the volume of blood lost
  2. BHypoglycaemia from the transfused blood
  3. CPostpartum depression within the hour
  4. DCoagulopathy from loss of clotting factors
21.Pediatric nursingMedium

Why are codeine and tramadol not recommended for children under 12 years?

  1. ASome children metabolise them very quickly, causing dangerous breathing depression
  2. BThey can only be given intravenously
  3. CThey are too weak to relieve moderate pain, so stronger opioids are always preferred
  4. DThey always cause allergies
22.Pediatric nursingHard

A 2-year-old is having a tonic–clonic seizure with a high fever. What should the nurse do first?

  1. AProtect the child from injury, time the seizure and turn the child onto the side
  2. BPut a spoon in the child's mouth to protect the tongue
  3. CHold the child's limbs firmly to stop the movements and prevent injury from the jerking
  4. DPut the child in a cool bath
23.Mental health nursingMedium

Which side effects are most common with quetiapine?

  1. AInsomnia and severe weight loss
  2. BA cough and swollen ankles
  3. CSedation, dizziness when standing and weight gain
  4. DHigh prolactin with breast enlargement in almost every patient
24.Mental health nursingHard

A patient taking lithium has had vomiting and diarrhoea for 2 days. She now has a coarse tremor and is confused. What should the nurse do first?

  1. AGive an antidiarrhoeal and continue the lithium as normal, with extra salt in her diet
  2. BEncourage a low-salt diet
  3. CHold the next dose and notify the prescriber urgently so a lithium level can be taken
  4. DGive the next dose with extra water
25.Nursing math & unit conversionsMedium
12345678910111211:55 PM?22:5500:5511:5523:55

Practice exercise (made-up values, not clinical guidance). A dose is charted at 11:55 PM. Which entry is the same time on the 24-hour clock? Click it.

11:55 PM
  1. 122:55
  2. 200:55
  3. 311:55
  4. 423:55
26.Nursing math & unit conversionsHard
2 fl oz? mL4 tbsp? mL2 tsp? mL3 cups? mLΣ = ? mL

Practice exercise (made-up values, not clinical guidance). During a shift a patient takes 2 fl oz of juice, 4 tbsp of liquid supplement, 2 tsp of cough syrup, 3 cups of tea. Using the equivalents given, find the total oral intake V in mL.

1 fl oz = 30 mL1 tbsp = 15 mL1 tsp = 5 mL1 cup = 8 fl oz = 240 mL
V = mL
27.Dosage calculationsMedium
024681010 mL

A child weighing 12 kg is prescribed 2.5 mg/kg of a drug. The stock solution contains 25 mg/mL. Draw up the dose: what volume V do you give?

12 kg2.5 mg/kg25 mg/mL
V = mL
28.Dosage calculationsHard
00.10.20.30.40.50.60.70.80.911 mL

The prescription is 0.51 mg. The ampoule contains 1000 micrograms per mL. Draw up the dose in the 1 mL syringe: what volume V do you give?

0.51 mg1000 mcg/mL
V = mL
29.IV infusion ratesMedium
V = ?20 gtt/mL20 gtt/min3 h

A drip runs at 20 gtt/min through a set of 20 gtt/mL. How many millilitres V does the patient receive in 3 hours?

20 gtt/min20 gtt/mL3 h
V = mL
30.IV infusion ratesHard
100 mg100 mL60 gtt/mL75 mg/h? gtt/min

100 mg of a drug is diluted in 100 mL and given by gravity through a set of 60 gtt/mL. The order is 75 mg per hour. Find the drip rate R in drops per minute.

100 mg/100 mL75 mg/h60 gtt/mL
R = gtt/min
31.Pediatric & critical-care dosingMedium
20 000 units500 mLheparin? mL/h89 kg14 units/kg/h

Practice exercise (made-up values, not clinical guidance). A bag contains 20 000 units of heparin in 500 mL. The order is 14 units/kg/h for a patient who weighs 89 kg. At what rate R do you set the pump, in mL/h? Round to one decimal place.

20 000 units/500 mL14 units/kg/h89 kg
R = mL/h
32.Pediatric & critical-care dosingHard
500 mg250 mLdobutamine8 mL/h54 kg? mcg/kg/min

Practice exercise (made-up values, not clinical guidance). A dobutamine infusion of 500 mg in 250 mL runs at 8 mL/h. The patient weighs 54 kg. What dose D in mcg/kg/min is the patient receiving? Round to one decimal place.

500 mg/250 mL8 mL/h54 kg
D = mcg/kg/min
33.IV fluids & fluid balanceMedium
IntakeOutput12-hour shiftwater240 mLmilk200 mLtea150 mLIV infusion50 mL/h × 12 hIV antibiotic1 × 50 mLurine425 mLurine325 mLurine275 mLurine400 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the fluid balance B = intake − output in mL (a negative answer means a net loss).

water: 240 mLmilk: 200 mLtea: 150 mLIV infusion: 50 mL/h × 12 hIV antibiotic: 1 × 50 mLurine: 425 mLurine: 325 mLurine: 275 mLurine: 400 mL
B = mL
34.IV fluids & fluid balanceHard
500 mL→ 80 mL/hstart 10:30ttotal​ = ? h100 mL/h × 2 h

Practice exercise (made-up values, not clinical guidance). A 500 mL infusion starts at 10:30 at 100 mL/h. After 2 hours the rate is changed to 80 mL/h and is not changed again. How many hours t after the start will the bag be empty? Round to one decimal place.

500 mL100 mL/h · 2 h80 mL/h
t = h
35.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: no impairment; moisture: rarely moist; activity: walks frequently; mobility: slightly limited; nutrition: excellent; friction and shear: no apparent problem. Find the Braden total B.

6–23
B =
36.Clinical assessment scoresHard
not at riskmild riskmoderate riskhigh riskvery high risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: very limited; moisture: very moist; activity: walks occasionally; mobility: slightly limited; nutrition: excellent; friction and shear: potential problem. Use the bands 19–23 not at risk, 15–18 mild, 13–14 moderate, 10–12 high and 9 or below very high. Click the risk level.

  1. 1not at risk
  2. 2mild risk
  3. 3moderate risk
  4. 4high risk
  5. 5very high risk
37.Arterial blood gas interpretationMedium

A practice gas shows a metabolic acidosis with HCO₃⁻ 10 mmol/L. Use Winter’s formula to find the expected PaCO₂ (the centre of the range) in mmHg.

HCO₃⁻ 10 mmol/L
PaCO₂ = mmHg
38.Arterial blood gas interpretationHard

At sea level, a practice gas taken on 35% oxygen shows PaO₂ 55 mmHg (7.3 kPa) and PaCO₂ 56 mmHg (7.5 kPa). Use PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 to find the A–a gradient.

FiO₂ 35%PaO₂ 55 mmHg (7.3 kPa)PaCO₂ 56 mmHg (7.5 kPa)
A–a gradient = mmHg
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVfirst-degree AV blockjunctional rhythmsinus tachycardiasinus bradycardia

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1first-degree AV block
  2. 2junctional rhythm
  3. 3sinus tachycardia
  4. 4sinus bradycardia
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVraterhythmP wavesPR intervalQRS duration

Interpret this lead II strip with the five steps in order: rate, rhythm, P waves, PR interval, QRS duration. At which step do you find the first abnormal finding? Click it.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1rate
  2. 2rhythm
  3. 3P waves
  4. 4PR interval
  5. 5QRS duration

3Solutions

1.Nursing fundamentals

Answer: A · Past the internal sphincter, against the rectal wall

Why this is the answer

The suppository is pushed past the internal anal sphincter and placed against the rectal wall, usually with the patient lying on the left side. Placing it in stool stops absorption.

Answer

A · Past the internal sphincter, against the rectal wall
2.Nursing fundamentals

Answer: A · Gloves, then eye protection, then gown, then mask

Why this is the answer

In the CDC sequence, gloves (most contaminated) come off first, then goggles or face shield, then the gown, and finally the mask or respirator after leaving the room, with hand hygiene whenever hands become contaminated and at the end. Gown and gloves may also be removed together.

Answer

A · Gloves, then eye protection, then gown, then mask
3.Infection control & patient safety

Answer: B · The patient’s allergies, by checking the record and asking the patient

Why this is the answer

Before any new drug, the nurse checks recorded allergies and asks the patient directly about past reactions. The patient is then watched closely after the first dose.

Answer

B · The patient’s allergies, by checking the record and asking the patient
4.Infection control & patient safety

Answer: B · Put on the spill kit’s protective equipment and contain the spill

Why this is the answer

Hazardous drug spills are handled with a spill kit, including chemotherapy-tested gloves, a gown and eye protection. The area is secured and the spill is contained, cleaned and disposed of as hazardous waste, then reported.

Answer

B · Put on the spill kit’s protective equipment and contain the spill
5.Prioritization & delegation

Answer: C · A severe headache with blurred vision

Why this is the answer

A severe headache and visual changes can be signs of severe pre-eclampsia and a risk of eclampsia. Mild ankle swelling, backache and frequent urination are common in late pregnancy.

Answer

C · A severe headache with blurred vision
6.Prioritization & delegation

Answer: C · When the assistant is new to the task or the patient is less stable

Why this is the answer

Supervision is greater when the delegate has less experience, the patient’s condition is less predictable or the task carries more risk. Passive or end-of-shift checking can miss problems while they can still be fixed.

Answer

C · When the assistant is new to the task or the patient is less stable
7.Clinical nursing

Answer: D · Only the patient should press the button

Why this is the answer

If the patient becomes too sedated, they stop pressing the button, which protects them. When others press it, this safety mechanism is lost and overdose can occur.

Answer

D · Only the patient should press the button
8.Clinical nursing

Answer: A · Necrotising fasciitis

Why this is the answer

Necrotising fasciitis spreads rapidly along fascia; severe pain, systemic toxicity and fast progression are key warning signs. It is a surgical emergency needing urgent debridement and IV antibiotics.

Answer

A · Necrotising fasciitis
9.Lab values & electrolytes

Answer: A · Serum calcium

Why this is the answer

In severe pancreatitis, fatty acids released from damaged fat bind calcium (saponification), causing hypocalcemia. Twitching and perioral numbness are signs of low calcium, which can progress to tetany and seizures.

Answer

A · Serum calcium
10.Lab values & electrolytes

Answer: C · Blockage of bile flow, for example by a tumor in the bile duct

Why this is the answer

In obstruction, conjugated bilirubin backs up into the blood and is passed in the urine, making it dark, while stools are pale and ALP rises. Hemolysis and Gilbert syndrome raise unconjugated bilirubin; hepatitis raises ALT much more.

Answer

C · Blockage of bile flow, for example by a tumor in the bile duct
11.Pharmacology

Answer: A · Dopamine D2 receptors

Why this is the answer

Haloperidol blocks D2 receptors in the mesolimbic pathway, reducing positive symptoms. Blocking D2 in other pathways causes extrapyramidal effects and raised prolactin.

Answer

A · Dopamine D2 receptors
12.Pharmacology

Answer: B · Symptomatic low blood pressure and fainting

Why this is the answer

Alpha blockers and PDE5 inhibitors both cause vasodilation, so together they can cause marked hypotension. Patients should be stable on the alpha blocker, and the PDE5 inhibitor is started at a low dose.

Answer

B · Symptomatic low blood pressure and fainting
13.Med-surg: cardiovascular & respiratory

Answer: C · Brown staining, swelling and dry, itchy skin

Why this is the answer

High venous pressure causes oedema and leakage of red cells, depositing haemosiderin (brown staining), with venous eczema and lipodermatosclerosis. Pale, shiny, hairless skin suggests arterial disease. Venous ulcers often form above the medial malleolus.

Answer

C · Brown staining, swelling and dry, itchy skin
14.Med-surg: cardiovascular & respiratory

Answer: C · Non-invasive ventilation (NIV)

Why this is the answer

In an acute COPD exacerbation with respiratory acidosis (pH < 7.35 and raised PaCO₂) persisting despite optimal medical therapy, NIV reduces mortality and the need for intubation. Controlled oxygen continues with a target of 88–92%. Uncontrolled high-flow oxygen and sedatives can worsen CO₂ retention.

Answer

C · Non-invasive ventilation (NIV)
15.Med-surg: neuro, endocrine & renal

Answer: A · Monitor BP, fluid balance and daily weight

Why this is the answer

In acute glomerulonephritis, salt and water retention cause oedema and hypertension. Close monitoring of BP, input and output and daily weights is needed, often with salt and fluid restriction and antihypertensives.

Answer

A · Monitor BP, fluid balance and daily weight
16.Med-surg: neuro, endocrine & renal

Answer: A · To reduce the risk of hypos, falls and confusion

Why this is the answer

In frail older adults, tight control brings little long-term benefit and a high risk of hypoglycaemia, which can cause falls, fractures and confusion. Targets are individualised to balance safety and quality of life.

Answer

A · To reduce the risk of hypos, falls and confusion
17.Med-surg: GI, perioperative & oncology

Answer: A · Start a regular laxative at the same time

Why this is the answer

Opioids slow gut movement, and tolerance to constipation does not develop. A regular laxative, often a stimulant with a softener, is started with the opioid, alongside fluids and mobility where possible.

Answer

A · Start a regular laxative at the same time
18.Med-surg: GI, perioperative & oncology

Answer: D · Stop the feed at once and seek urgent medical advice

Why this is the answer

Pain on feeding, external leakage or new bleeding soon after PEG insertion may mean feed is leaking into the peritoneum. Feeding and medicines are stopped immediately and senior review is arranged to exclude peritonitis.

Answer

D · Stop the feed at once and seek urgent medical advice
19.Maternity & obstetric nursing

Answer: A · Moderate exercise like walking or swimming is encouraged

Why this is the answer

Moderate exercise is safe and beneficial for most pregnant women. Contact sports, activities with a high fall risk and scuba diving are avoided, as is lying flat on the back for long periods later in pregnancy.

Answer

A · Moderate exercise like walking or swimming is encouraged
20.Maternity & obstetric nursing

Answer: D · Coagulopathy from loss of clotting factors

Why this is the answer

Massive haemorrhage and transfusion of red cells can deplete clotting factors and platelets, leading to further bleeding. Massive transfusion protocols include plasma, platelets and sometimes fibrinogen.

Answer

D · Coagulopathy from loss of clotting factors
21.Pediatric nursing

Answer: A · Some children metabolise them very quickly, causing dangerous breathing depression

Why this is the answer

In ultra-rapid metabolisers, codeine is quickly converted to morphine, which can cause life-threatening respiratory depression. Regulators advise against codeine and tramadol in children under 12, and after tonsil or adenoid surgery in those under 18.

Answer

A · Some children metabolise them very quickly, causing dangerous breathing depression
22.Pediatric nursing

Answer: A · Protect the child from injury, time the seizure and turn the child onto the side

Why this is the answer

During a seizure, move hard objects away, do not put anything in the mouth or restrain the child, time it and place the child on the side afterwards. Get urgent help if it lasts more than 5 minutes.

Answer

A · Protect the child from injury, time the seizure and turn the child onto the side
23.Mental health nursing

Answer: C · Sedation, dizziness when standing and weight gain

Why this is the answer

Quetiapine commonly causes drowsiness, orthostatic hypotension and metabolic effects. It has a lower risk of extrapyramidal effects and raised prolactin than many other antipsychotics.

Answer

C · Sedation, dizziness when standing and weight gain
24.Mental health nursing

Answer: C · Hold the next dose and notify the prescriber urgently so a lithium level can be taken

Why this is the answer

Dehydration and sodium loss reduce lithium clearance. Coarse tremor and confusion suggest toxicity. Withhold lithium, get an urgent level, kidney function and electrolytes, and arrange medical review.

Answer

C · Hold the next dose and notify the prescriber urgently so a lithium level can be taken
25.Nursing math & unit conversions

Answer: 23:55

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Convert the hour

11 PM → 11 + 12 = 23

Answer

23:55

Answer

23:55
26.Nursing math & unit conversions

Answer: V = 850 mL

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Each item in mL

2 fl oz = 2·30 = 60 mL
4 tbsp = 4·15 = 60 mL
2 tsp = 2·5 = 10 mL
3 cups = 3·240 = 720 mL

Add

V = 60 + 60 + 10 + 720 = 850 mL

Answer

V = 850 mL
27.Dosage calculations

Answer: V = 1.2 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Dose from body weight

D = 2.5·12 = 30 mg

Volume

V = 30/25 = 1.2 mL

On the syringe

On this 10 mL syringe every small line is 0.2 mL.

Answer

V = 1.2 mL
28.Dosage calculations

Answer: V = 0.51 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Same units

0.51 mg = 510 mcg

Volume

V = 510/1000 = 0.51 mL

Answer

V = 0.51 mL
29.IV infusion rates

Answer: V = 180 mL

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Rate in mL/h

20·60/20 = 60 mL/h

Volume

V = 60·3 = 180 mL

Answer

V = 180 mL
30.IV infusion rates

Answer: R = 75 gtt/min

Dose-based infusions: concentration = amount of drug in the bag/bag volume. Pump rate (mL/h) = dose per hour/concentration, and dose per hour = mL/h × concentration. Convert per-minute doses to per-hour (× 60) and keep the mass units the same (1 g = 1000 mg, 1 mg = 1000 mcg).

Concentration

100/100 = 1 mg/mL

Volume per hour

75/1 = 75 mL/h

Drip rate

R = 75·60/60 = 75 gtt/min

Answer

R = 75 gtt/min
31.Pediatric & critical-care dosing

Answer: R = 31.2 mL/h

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Units per hour

14·89 = 1 246 units/h

Concentration

20 000/500 = 40 units/mL

Pump rate

R = 1246/40 = 31.15 ≈ 31.2 mL/h

Answer

R = 31.2 mL/h
32.Pediatric & critical-care dosing

Answer: D = 4.9 mcg/kg/min

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

500 000/250 = 2000 mcg/mL

Micrograms per minute

8·2000 = 16000 mcg/h
16000/60 = 266.7 mcg/min

Per kilogram

D = 266.7/54 = 4.938 ≈ 4.9 mcg/kg/min

Answer

D = 4.9 mcg/kg/min
33.IV fluids & fluid balance

Answer: B = −185 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total intake

oral: 240 + 200 + 150 = 590 mL
IV infusion: 50·12 = 600 mL
IV antibiotic: 1·50 = 50 mL
total intake = 1240 mL

Total output

425 + 325 + 275 + 400 = 1425 mL

Balance

B = 1240 − 1425 = −185 mL

Answer

B = −185 mL

Negative: the patient lost more fluid than went in.

34.IV fluids & fluid balance

Answer: t = 5.8 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

First part

100·2 = 200 mL
500 − 200 = 300 mL left

Second part

300/80 = 3.75 h

Total time

t = 2 + 3.75 = 5.75 ≈ 5.8 h

Answer

t = 5.8 h

That is about 5 h 45 min, so the bag runs out at about 16:15.

35.Clinical assessment scores

Answer: B = 22

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: no impairment → 4
moisture: rarely moist → 4
activity: walks frequently → 4
mobility: slightly limited → 3
nutrition: excellent → 4
friction and shear: no apparent problem → 3

Add

Braden total = 4 + 4 + 4 + 3 + 4 + 3 = 22

Answer

B = 22
36.Clinical assessment scores

Answer: mild risk

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: very limited → 2
moisture: very moist → 2
activity: walks occasionally → 3
mobility: slightly limited → 3
nutrition: excellent → 4
friction and shear: potential problem → 2

Add

Braden total = 2 + 2 + 3 + 3 + 4 + 2 = 16

Risk level

16 → mild risk

Answer

mild risk
37.Arterial blood gas interpretation

Answer: PaCO₂ = 23 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Winter’s formula

PaCO₂ = 1.5·10 + 8 = 23 mmHg
range: 21–25 mmHg

Answer

PaCO₂ = 23 mmHg
38.Arterial blood gas interpretation

Answer: A–a gradient = 124.5 mmHg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Alveolar oxygen

PAO₂ = 0.35·713 − 56/0.8 = 249.5 − 70 = 179.5 mmHg

Gradient

A–a = 179.5 − 55 = 124.5 mmHg

Answer

A–a gradient = 124.5 mmHg
39.ECG rhythm strip interpretation

Answer: first-degree AV block

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: R–R = 20 small boxes, 1500 ÷ 20 ≈ 75 per minute.
2. Rhythm: regular, every R–R is 0.80 s.
3. P waves: upright, one before every QRS, all alike.
4. PR interval: 0.34 s, constant, longer than 0.20 s.
5. QRS: 0.08 s, narrow (below 0.12 s).

Interpretation

first-degree AV block

Answer

first-degree AV block
40.ECG rhythm strip interpretation

Answer: P waves

Five steps for every strip: 1. rate (300 or 1500 method, or the 6-second method if irregular); 2. rhythm: are the R–R intervals equal; 3. P waves: present, upright in lead II, one before every QRS and all alike; 4. PR interval: 0.12–0.20 s and constant; 5. QRS duration: below 0.12 s. Only after the five steps name the rhythm. Normal sinus rhythm passes all five: 60–100/min, regular, upright P before every QRS, PR 0.12–0.20 s, QRS below 0.12 s.

Five steps

1. Rate: R–R = 17 small boxes, 1500 ÷ 17 ≈ 88 per minute.
2. Rhythm: regular, every R–R is 0.68 s.
3. P waves: none visible.
4. PR interval: not measurable.
5. QRS: 0.08 s, narrow (below 0.12 s).

First abnormal step

P waves → accelerated junctional rhythm

Answer

P waves

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions